High Wind, Childress
- When
- October 28, 12:29 PM CST to 12:48 PM CST
- Where
- Childress forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
A slow moving upper level storm system over the Missouri River Valley allowed for another day of strong winds over the Rolling Plains and extreme southeastern Texas Panhandle. A peak wind gust of 64 mph was measured by the Automated Surface Observing System at Childress Municipal Airport (Childress County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A slow moving upper level storm system over the Missouri River Valley allowed for another day of strong winds over the Rolling Plains and extreme southeastern Texas Panhandle. A peak wind gust of 64 mph was measured by the Automated Surface Observing System at Childress Municipal Airport (Childress County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 28, 11:46 AM CST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1246 PM CDT Thu Oct 28 2021 .AVIATION... Strong northerly winds at all terminals expected to persist through the afternoon hours. KCDS will see the strongest winds with gusts likely exceeding 50 kts through 22z. KLBB and KPVW will see gusts topping out near 35 kts. Winds will quickly diminish after sunset, with LLWS developing at all terminals during the early morning hours. VFR conditions expected to prevail through the TAF period. && .PREV DISCUSSION... /issued 334 AM CDT Thu Oct 28 2021/ SHORT TERM... Potent upper level low pressure system over the Ozarks this morning will slowly move into the mid Mississippi Valley later today. Strong overlapping northwesterly flow aloft remains overhead, especially from near the I-27 corridor east through the Rolling Plains. Even though surface winds have been light overnight, we expect daytime mixing to occur into this strong layered flow and result in stiff north-northwesterly winds again today. A Wind Advisory will cover this area from 10 am through 7 pm CDT. Flow aloft is strong enough to again expect a few higher wind gusts near 60 mph, though the majority of wind gusts should be nearer 50 mph. We also have retained mention of some blowing dust for the central and northern South Plains into the Rolling Plains. Winds expected to taper again rather quickly early this evening with decoupling of the lower atmosphere and as the strongest wind core aloft shifts further to the east. High temperatures today will remain a bit suppressed, perhaps a notch milder than Monday and near normal for the end of October. Tonight will also see a 1025 millibar surface high pressure ridge take a bit more control on the Caprock with low temperatures mostly in the 30s and likely a few spots hitting the freeze point mainly through the Sandhills in the southwest Panhandle. RMcQueen LONG TERM... Heights aloft will begin to increase as weak ridging moves towards the forecast area on Friday. At the surface winds will remain northerly but speeds will be lower than today in the 15-20 mph range. This will allow temperatures to only rise a few degrees on Friday with most locations having high temperatures in the low to mid 70's. On Saturday a weak shortwave will move across CO leading to a strengthening of a lee cyclone. This will lead to westerly to southwesterly winds developing across most of the area and leading to a nice warm-up (high temperatures in the 80's) due to the downsloping winds. However, this warm-up will be short lived as a trough quickly amplifies across central Canada into the northern Great Plains sending a cold front south. This front should arrive into the forecast area late Saturday night and clear the area by Sunday morning leading to temperatures that are closer to seasonal normals for the end of October. The aforementioned trough will become an upper low over Nunavut however it now appears that this system will quickly move east and northeast with broad troughing remaining across most of the CONUS. A few shortwaves will drop south out of Canada into the trough however based on the orientation of the trough most should quickly move east across the northern Great Plains into the Midwest. This will keep most of the coldest temperatures across the aforementioned area although several cold fronts will still be able to sweep south into West Texas. This will keep cooler temperatures in place for much of next week. The strongest front appears to move into the region on Wednesday and there may be sufficient moisture ahead of this front for showers to develop along it. Behind this front, quite a bit of low level moisture appears to hang around with weak upward vertical motions. This may set the stage for continued low clouds/drizzle and if this does indeed happen then afternoon temperatures may need to be lowered even more for mid to late next week. /WCI FIRE WEATHER... Strong north to northwest winds will redevelop by mid morning through this afternoon, with strongest winds from the eastern South Plains and southeast Texas Panhandle through the Rolling Plains. Wind speeds will increase to around 20 to 30 mph sustained speeds at the 20 foot level, while Relative Humidity lowers to around 10 to 15 percent. Fuel response may show pockets of resistance where areas of significant green remains, though these pockets seem to be shrinking. Also, a swath of heavy rain that fell across the southern Rolling Plains about 36 hours ago may offer some resistance though that will dwindle further with an additional day of strong dry winds. So, a Red Flag Warning will be in effect from mid morning through the afternoon today for the eastern South Plains and southeast Texas Panhandle through the Rolling Plains. Elevated fire danger will occur elsewhere on the Caprock. Winds should diminish quickly early this evening. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CDT this evening for TXZ024>026- 030>032-036>038-042>044. Wind Advisory until 7 PM CDT this evening for TXZ023>026-029>032- 035>038-042>044. && 30/05/58
Hazardous Weather Outlook National Weather Service Lubbock TX 406 AM CDT Thu Oct 28 2021 TXZ021>044-290915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 406 AM CDT Thu Oct 28 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. North to northwest winds from 30 to 35 mph with gusts near or over 50 mph will develop today from the central and northern South Plains into the extreme southern Texas Panhandle as well as all of the Rolling Plains. A Wind Advisory is in effect for this area from mid morning through late this afternoon. These winds will also cause Critical Fire Weather concerns and a Red Flag Warning is in effect from the eastern South Plains and southeast Texas Panhandle through the Rolling Plains. Elevated Fire Danger will cover areas mainly west of the I-27 and US 87 corridors today. Localized visibility restrictions from blowing dust will also develop today near open fields and construction activity. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985319.